van Gogh: the art of a drug overdose

(And people wonder why I love being a pharmacist).

OK so on my dash I see people reblogging van Gogh-inspired posts on a semi regular basis. Which stands to reason–it’s well known that he was one of the most brilliant artists in history. What isn’t so well known is that the some of the very things we associate most with his art–his use of yellows and the haunting, blurred halos around bright objects like in the famed “Starry Night”–are now considered to be signs of a toxic overdose from the medication he was taking to try to control his seizures. He literally seemed to see the world slightly differently from the rest of us–and that’s because he probably DID, with his seizure medication causing significant changes in his vision.

It’s widely known that van Gogh had seizures. His physician, Dr. Gachet, is widely believed by medical experts (Source 1, 2, 3) to treated them with a type of plant called “digitalis,” which was the standard of care at the time for seizures:

Isn’t it a pretty plant?! van Gogh even painted a portrait of his trusted physician with a vase of digitalis:

Digitalis isn’t a “bad” drug per se, and a derivative is still in use today, a drug called “digoxin” that’s used in patents with heart trouble. BUT (and there’s a huge-gigantic-enormous-BUT here): what we’ve learned over the years though is that digoxin is a veryveryvery dangerous drug–it can cause a wide range of problems, some of which are fatal. We test patient’s blood regularly to monitor the levels of digoxin to make sure they don’t go over a certain amount–and we counsel patients to tell their physicians ASAP if they start getting any of the common signs of digoxin toxicity. Care to guess what the first signs are?

1) Blurry yellow halos around bright objects:

2) A yellow hue to the vision that makes everything seem much more vibrantly yellow than it is in reality (xanthopsia):

Tragically, another sign of digoxin toxicity is “mental status changes” – including worsening depression. Even nowadays, digoxin overdose is sometimes diagnosed as depression. Van Gogh suffered from mood disorders throughout his life… and the digitalis sure wasn’t helping him in that regard, and may have worsened things.

Tl;dr … van Gogh might be known as one of history’s most remarkable painters in part because of his use of vibrant yellows and unique ‘halos’ around objects–but these same characteristics were likely a toxic side effect of a medication he was taking in the hopes of feeling better, not worse. When we look at his art and see its beauty… we should not forget its tragedy.

2

Vincent van Gogh

L'Allée des Alyscamps (with detail), 1888, oil on canvas, 91.7 x 73.5 cm, private collection.

This masterpiece by the Dutch post-impressionist was sold to a private Asian collector for a total of $ 66.3 million at a New York auction, becoming Van Gogh’s most expensive work sold since 1998.
Van Gogh painted L'Allée des Alyscamps while working side-by-side with Paul Gauguin in Arles during their short-lived but intense collaboration. 

Plenty of that cash has been coming from China at auctions, where buyers purchased 22% of all global art last year.

4

U.S. actor Robert Reynolds has found sudden fame for his resemblance to Vincent van Gogh. A photo of him on the subway was posted online, and gained nearly 2 million hits in several days.